Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 173, NWS Memphis, TN

August 26, 20164 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 26, 2016, 11:22 AM CDT for 4 counties in Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 11:22 AM CDT (16:22 UTC)
Expired
Aug 26, 2016, 12:00 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS54 KMEG 261622
SVRMEG
MSC013-017-071-115-261700-
/O.NEW.KMEG.SV.W.0173.160826T1622Z-160826T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1122 AM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  WESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL NOON CDT

* AT 1122 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  RANDOLPH...OR 10 MILES SOUTHWEST OF PONTOTOC...MOVING NORTHWEST AT
  10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PONTOTOC...RANDOLPH...THAXTON...ALGOMA...TOCCOPOLA...ROBBS...
  PANNELL...WALLFIELD...SPRINGVILLE...BUCHANNAN AND MATTHEWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3411 8896 3401 8913 3419 8937 3436 8911
TIME...MOT...LOC 1622Z 142DEG 7KT 3413 8911 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
676 
WWUS54 KMEG 261637
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1137 AM CDT FRI AUG 26 2016

MSC017-261647-
/O.CAN.KMEG.SV.W.0173.000000T0000Z-160826T1700Z/
CHICKASAW MS-
1137 AM CDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHICKASAW COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3419 8937 3436 8911 3411 8896 3407 8902
      3407 8914 3402 8914
TIME...MOT...LOC 1637Z 142DEG 7KT 3415 8913 

$$

MSC013-071-115-261700-
/O.CON.KMEG.SV.W.0173.000000T0000Z-160826T1700Z/
LAFAYETTE MS-CALHOUN MS-PONTOTOC MS-
1137 AM CDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN LAFAYETTE...NORTHEASTERN CALHOUN AND WESTERN PONTOTOC
COUNTIES...

AT 1137 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
RANDOLPH...OR 9 MILES SOUTHWEST OF PONTOTOC...MOVING NORTHWEST AT 10
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PONTOTOC...RANDOLPH...THAXTON...ALGOMA...TOCCOPOLA...ROBBS...
PANNELL...WALLFIELD...SPRINGVILLE...BUCHANNAN AND MATTHEWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3419 8937 3436 8911 3411 8896 3407 8902
      3407 8914 3402 8914
TIME...MOT...LOC 1637Z 142DEG 7KT 3415 8913 

HAIL...1.00IN
WIND...60MPH
 
$$
300 
WWUS54 KMEG 261655
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT FRI AUG 26 2016

MSC013-071-115-261705-
/O.EXP.KMEG.SV.W.0173.000000T0000Z-160826T1700Z/
LAFAYETTE MS-CALHOUN MS-PONTOTOC MS-
1155 AM CDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE...
NORTHEASTERN CALHOUN AND WESTERN PONTOTOC COUNTIES WILL EXPIRE AT
NOON CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3419 8937 3436 8911 3411 8896 3407 8902
      3407 8914 3402 8914
TIME...MOT...LOC 1653Z 142DEG 7KT 3415 8913 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:24 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 26, 9:24 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
924 AM CDT FRI AUG 26 2016

.UPDATE...
Updated to increase morning rain chances

&&

.DISCUSSION...

Eastern fringe of moist axis surging north through Arkansas will
continue to produce scattered showers across the far northwest
Midsouth counties through 1pm. Have increased pops for late this
morning in this area. Rainfall amounts of up to an inch and half
have fallen over western portions of Randolph county. Localized
flash flooding may become a concern with the training convection.

Elsewhere...patchy mid and high clouds combined with developing
cumulus and later day convection will keep heat indices lower
today as compared to yesterday.

JAB

&&

.PREV DISCUSSION... /issued 603 AM CDT FRI AUG 26 2016/

DISCUSSION... /issued 347 AM CDT FRI AUG 26 2016/

Primarily a persistence forecast through the next several days,
as the Midsouth remains under the western portion of a 595DM 500MB
height ridge centered over southern Appalachia.

Daytime convective inhibition will remain weak west of the MS
River today and Saturday, nearer the periphery of the midlevel
ridge. Further east, NAM Bufr for Tupelo depicted 700mb temps
still a relatively cool 7-8C, with only weak capping around 850mb.
Inverted-V type soundings suggest some gusty wind potential with
any of the stronger thunderstorms today and Saturday. Given the
weak shear, storms should diminish toward early/mid evening.

GFS and ECMWF retrograde the upper ridge center to the southern
plains by early next week, with limited rain chances and
continued above normal temps for the Midsouth. By the mid to late
portion of next week, the upper ridge will amplify through the
central and northern plains in response to deep upstream height
falls along the west coast. Closer to home, weak northwest flow
will prevail over the middle and southern MS River valley, with a
weak cold frontal passage possibly bringing daytime temps down
near normal by mid to late week.

PWB

&&

.AVIATION...

12Z TAF Set

VFR conditions are generally expected over the next 24 hours.
Although, diurnal convection will develop after 16Z. Thus, cannot
rule out a thunderstorm hitting one of the four TAF sites.
Convection should die out by 1Z. Some patchy fog may develop after
6Z at KMKL and KTUP. Light easterly winds are expected through the
day.

KRM

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 26, 3:06 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CDT FRI AUG 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
306 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH THE AFTERNOON. STRONG WINDS AND LOCALLY HEAVY RAINFALL MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE
AFTERNOON PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Aug 26, 8:29 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
829 AM CDT FRI AUG 26 2016

ARZ008-017-261415-
RANDOLPH AR-LAWRENCE AR-
829 AM CDT FRI AUG 26 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 AM CDT FOR...

RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 829 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR POCAHONTAS.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH AND NORTHWESTERN LAWRENCE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3650 9080 3611 9092 3611 9135 3623 9135
      3623 9133 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3648 9140 3649 9141 3650 9141
TIME...MOT...LOC 1329Z 218DEG 14KT 3629 9103
Special weather statement, Aug 26, 9:59 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
959 AM CDT FRI AUG 26 2016

ARZ008-261530-
RANDOLPH AR-
959 AM CDT FRI AUG 26 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 AM CDT FOR...

NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

AT 959 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MAYNARD...OR 9
MILES SOUTH OF DONIPHAN.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN RANDOLPH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3649 9077 3644 9078 3643 9077 3643 9078
      3642 9076 3642 9077 3641 9077 3641 9075
      3638 9075 3638 9105 3650 9096 3650 9079
TIME...MOT...LOC 1459Z 233DEG 14KT 3649 9086

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:23 AM CDTSpecial Weather StatementMEGChickasaw52 min
Aug 26, 11:47 AM CDTSpecial Weather StatementMEGCalhoun43 min
Aug 26, 11:58 AM CDTSpecial Weather StatementMEGPontotoc47 min
Aug 26, 12:00 PM CDTSpecial Weather StatementMEGMonroe45 min
Aug 26, 12:09 PM CDTFlash Flood WarningMEGChickasaw, Pontotoc2 hr
Aug 26, 12:27 PM CDTSpecial Weather StatementMEGLafayette48 min
Aug 26, 12:42 PM CDTSpecial Weather StatementMEGCalhoun33 min
Aug 26, 1:08 PM CDTSpecial Weather StatementMEGLee, Pontotoc37 min
Aug 26, 2:01 PM CDTSpecial Weather StatementMEGQuitman, Tallahatchie29 min
Aug 26, 2:07 PM CDTSpecial Weather StatementMEGTippah23 min
Aug 26, 4:08 PM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Prentiss, Tippah, Tishomingo, Union52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.